Second Infusion

Well, just as I noted yesterday, chemo can sneak up with some sucker punches and I had just that yesterday.  All was going as usual and then wham!  I was returning from the bathroom and all of a sudden I had an instant wave of heartburn, nausea and a flushed face.  I quickly sat down, Mike got me a cold, wet paper towel and called in the nurse.  Apparently it was the beginnings of an allergic reaction to the chemo drug.

Two nurses got to work quickly and that was scary in of itself because I could sense their calm urgency.  The privacy curtain was pulled to shield me from the other infusion patient in the room, they quickly stopped my chemo drip, on went the blood pressure cuff, the pulse finger thingy, they reclined me in my chair and then drew up a big dose of Benadryl.  Taking Benadryl in an IV hits you like a truck and within 30 seconds I was practically seeing stars and felt completely zombie-fied.  Then they stood there staring at me for a minute.  Still not completely satisfied, they drew up a dose of some steroid to counteract anything else going on.  After a few minutes my flushed face settled back to it’s normal color, my pulse and blood pressure settled down and I was feeling better.

To help me stay calm, they reassured me that it’s a common occurrence even though my first round went smooth, and they knew exactly what to do.  But then the nurse went on to explain that my pestering tickle in my throat was the beginning of my throat swelling shut – ok, so that’s not reassuring!!!

The next half hour was spent reclined in my chair feeling shell shocked with nurses & doctors checking on me every few minutes repeating the same questions and instructions, “How are you feeling?  Take a deep breath for me.”  Poor Mike aged about 5 years in that short window.  It was very scary for both of us.

So with all of that fanfare my day was very long!  They had stopped the infusion and when the coast was finally clear they slowly ramped up the chemo again, which meant my usual hour and a half for this particular IV bag took much longer.  All in all, we were at the hospital from 1:30-6:00 which made for a long day!

To find the silver lining in all of this, it’s now noted on my chart to take preventative measures at my final two infusions, so they’ll take precaution at the get-go so this won’t happen again.

Advertisements

One Response to “Second Infusion”

  1. Anonymous Says:

    Wow…I know the IV antihistamine smackdown. I had my first one after getting stung by a wasp. The Urgent Care doc was funny. He wasn’t quite sure what was going on but decided since the burning sensation was traveling up my arm he would give me the IV meds. After about 30 minutes the doc came back(nurses were there watching me like a hawk) and checked, happily announcing that Yep..it was an allergic reaction.(DUH!)

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


%d bloggers like this: